Secondary Logo

Journal Logo

Extravasation Injury of the Upper Extremity by Intravenous Phenytoin

Edwards, Johnathan J., MD*; Bosek, Voytek, MD

doi: 10.1097/00000539-200203000-00035
ANESTHETIC PHARMACOLOGY: NEUROSURGICAL ANESTHESIA: Case Report
Free

*Department of Anesthesiology and †Interdisciplinary Oncology Program, University of South Florida College of Medicine, Tampa, Florida

October 19, 2001.

Address correspondence to Johnathan J. Edwards, MD, Department of Anesthesiology, University of South Florida, 12901 Bruce B. Downs MDC 59, Tampa, FL 33612.

Extravasation of IV medications may result in damage that ranges from simple phlebitis to soft tissue necrosis. Phenytoin extravasation has been described, but few reports discuss preventative and treatment measures (1–5). Factors believed to affect the nature and extent of injury include chemical properties of the drug, health status of the patient, and postextravasation care (2,4,6–8).

Back to Top | Article Outline

Case Report

A 46-yr-old ASA physical status II female with breast cancer metastatic to the temporal lobe underwent general anesthesia for elective craniotomy. Preoperatively, she received gentamycin and vancomycin through a 20-gauge IV catheter in the dorsum of the right hand. Propofol 2 mg/kg, lidocaine 100 mg, and rocuronium 0.9 mg/kg were administered IV, her trachea was intubated, and the ventilator was set to maintain an end-tidal CO2 of 30 mm Hg. Anesthesia was maintained with nitrous oxide, sevoflurane, and oxygen. An 18-gauge IV catheter was placed in the right antecubital fossa through which remifentanil 0.125 μg · kg−1 · min−1 was infused. Rocuronium 0.6 μg · kg−1 · min−1 was infused through the 20-gauge catheter. Both arms were tucked laterally with wrist boards and pressure points were padded.

Phenytoin (1.2 g) was infused slowly with plasmalyte in 5 divided doses of 250 mg per hour, alternately through the 20- and 18-gauge catheters. The operation was uneventful, and the patient was extubated awake. In the postanesthesia care unit, physical examination revealed a purplish ecchymosis and swelling of the right hand from the digits to the distal forearm and white crystals were noted in both IV lines. Bilaterally, radial artery pulses were palpable and capillary filling and neurologic examination were normal. Thirty minutes later, the right radial pulse was barely palpable and the ecchymosis worsened. The hand was elevated and dry heat was applied. Ultrasound demonstrated decreased right radial and brachial arterial pulsations. A hand surgeon recommended that a nitroglycerin patch be applied to the hand. Three hours postoperatively, an arteriogram revealed obstruction of the brachial artery. One-half hour later, swelling above the elbow decreased, the brachial artery pulse returned, and a fasciotomy was deemed unnecessary. She was transferred to the surgical intensive care unit, the swelling subsided, and she was released to her home the next morning.

Back to Top | Article Outline

Discussion

A number of substances cause extravasation injury (9) and extravasation of phenytoin may result in the “purple glove syndrome”(1,2,10). Phenytoin is the oldest nonsedative drug used in the treatment and prevention of seizures. It is a weak acid with limited solubility and is prone to precipitation. The parenteral solution contains 40% propylene glycol and 10% alcohol, with the pH adjusted to 12 (11). The incidence of phenytoin extravasation is between 3% and 7%(1,4) and results in a chemical cellulitis, which may progress to necrosis requiring amputation (1–3,11). In children, extravasation from scalp and foot veins may result in devastating injuries (8).

Phenytoin-related soft tissue injury is poorly understood (1–3), but may result from endothelial injury causing arteriolar and capillary thrombosis (2,12,13). Williams (5) suggested that phenytoin extravasation was secondary to the crystallization of phenytoin, which precipitates easily with many substances. Propylene glycol has an extremely high osmolality and may cause necrosis of connective tissue, muscle, and neurons (3,10,14–16). Phenytoin is 70% to 90% protein bound, which may increase interstitial oncotic pressure, resulting in localized edema (11).

The rate at which phenytoin should be administered to avoid extravasation and soft tissue injury is unknown. The manufacturer’s recommendation not to exceed 25 mg/min is intended to avoid the cardiovascular side effects (3,17). Donovan and Cline (17) showed that infusing phenytoin at 50 mg/min is safe in patients without atherosclerotic cardiovascular disease.

Back to Top | Article Outline

Treatment

Awareness may decrease the likelihood of phenytoin extravasation injury. We recommend a dedicated IV catheter to infuse phenytoin, accompanied by liberal infusion with saline (18). Tape applied to avoid mechanical obstruction will decrease the risk of extravasation (18). Systematic monitoring will permit discontinuation of the infusion at the first sign of extravasation (19). Tucking the extremities should be avoided, if possible. Using fosphenytoin, for which there are no reports of extravasation injury, may be considered (2).

The neurologic and circulatory status of the patient must be followed closely (11). Elevation and dry heat may aid in controlling edema (1). Systemic and regional therapy of vasoconstriction has been suggested (10). Topical application of nitroglycerin to the affected areas and brachial plexus block may relieve vasospasm and facilitate resolution of the edema and intravascular absorption of phenytoin. One may consider ultrasound and arteriographic evaluation of the vascular supply of the involved extremity. Once circulation is demonstrated, conservative management seems to be the prudent method of management (2,4,11).

Extravasation injury due to phenytoin is well described, but rarely in the anesthesiology literature. Anesthesiologists are likely to encounter this problem and should recognize it and the potential complications. With increased awareness, the occurrence may be minimized.

The authors thank Dr. John Downs for his assistance during manuscript preparation. We also thank Peter Shea for his editorial assistance.

Back to Top | Article Outline

References

1. Helfaer MA, Ware C. Case report: purple glove syndrome. J Neurosurg Anesthesiol 1994; 6: 48–9.
2. O’Brien TJ, Cascino GD, Elson SL, et al. Incidence and clinical consequence of the purple glove syndrome in patients receiving intravenous phenytoin. Neurology 1998; 51: 1034–9.
3. Kilarski DJ, Buchanan C, Von Behren L. Soft-tissue damage associated with intravenous phenytoin. N Engl J Med 1984; 311: 1186–7.
4. Spengler RF, Arrowsmith JB, Kilarski DJ, et al. Severe soft tissue injury following intravenous infusion of phenytoin: patient and drug administration risk factors. Arch Intern Med 1988; 148: 1329–33.
5. Williams KG. More on phenytoin injection precautions. Clin Pharm 1986; 5: 717.
6. Gaze NR. Tissue necrosis caused by commonly used intravenous infusions. Lancet 1978; 2: 417–9.
7. Ignoffo RJ, Friedman MA. Therapy of local toxicities caused by extravasation of cancer chemotherapeutic drugs. Cancer Treat Rev 1980; 7: 17–27.
8. Brown AS, Hoelzer DJ, Piercy SA. Skin necrosis from extravasation of intravenous fluids in children. Plast Reconstr Surg 1979; 64: 145–50.
9. Yosowitz P, Ekland DA, Shaw RC, et al. Peripheral intravenous infiltration necrosis. Ann Surg 1975; 182: 553–6.
10. Weinstein M. Severe soft-tissue injury following intravenous infusion of phenytoin. Arch Intern Med 1989; 149: 1905.
11. Rao VK, Feldman PD, Dibbell DG. Extravasation injury to the hand by intravenous phenytoin. J Neurosurg 1988; 68: 967–9.
12. Tani S, Shimuzu T, Kasuya H, et al. Induction of cerebral thrombosis with phenytoin in rats. Stroke 1995; 26: 2081–6.
13. Iwasaki H, Ohmachi Y, Takashima K, et al. Phenytoin-induced cerebral thrombosis in rats: cerebral ultrastucture, water content and ischaemic volume in the acute phase. Int J Exp Pathol 1996; 77: 229–36.
14. Hagan HJ, Hastings H. Extravasation of phenytoin in the hand. J Hand Surg Am 1988; 13: 942–3.
15. Doenicke AW, Roizen MF, Hoernecke R, et al. Solvent for etomidate may cause pain and adverse effects. Br J Anaesth 1999; 83: 464–6.
16. Nelson DA. Dangers from methylprednisolone acetate therapy by intraspinal injection. Arch Neurol 1988; 45: 804–6.
17. Donovan PJ, Cline D. Phenytoin administration by constant intravenous infusion: selective rates of administration. Ann Emerg Med 1991; 20: 139–42.
18. Seyfer AE. Upper extremity injuries due to medications. J Hand Surg Am 1987; 12: 744–50.
19. Upton J, Mulliken JB, Murray JE. Major intravenous extravasation injuries. Am J Surg 1979; 137: 497–506.
© 2002 International Anesthesia Research Society